Khat Category: Stimulants
Also called: quat, qat, ghat, catha edulis, qaakda.
How it’s used
Khat is a stimulant (‘upper’) with similar effects to amphetamine. It comes from a leafy green plant of the same name. The fresher the leaves, the stronger the effect. You chew the leaf over a number of hours.
- Can make you feel energetic and euphoric
- Can cause floating sensation, numbness, loss of time, nausea, loss of control or disconnection from the body
- Hallucinations – seeing visions and hearing sounds
- Loss of appetite
- Risk of mouth infections
- May increase risk of heart disease and cancer of the mouth
- May cause anxiety and aggression
- If you already have mental health problems khat can make them worse
You may risk bronchitis, breathing problems and some cancers
If you are pregnant
If you take khat while pregnant your baby may be born early and in distress.
Can be psychologically addictive so you feel you can’t cope without it
You can become depressed if you stop taking it regularly
What help is available?
- Self-help support such as Narcotics Anonymous or AA
- Counselling or psychotherapy
- Complementary therapies such as acupuncture
- Support from your doctor
- Residential treatment programmes (clinics)
- One to one or group family support
- Contact the Drugs Helpline 1800 459 459 to find out about options in your area